Wyoming, 2004

Hail in Wyoming, July 23, 2004

July 23, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 23, 1:45 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUL 23 2004

.TONIGHT THROUGH SUNDAY NIGHT...
MOIST SOUTH SOUTHEASTERLY FLOW COMBINING WITH STRONG UPPER LEVEL
JET DYNAMICS HAS MAINTAINED A SOLID PRECIPITATION SHIELD
ACROSS THE SOUTHERN BIG HORN BASIN...EASTWARD INTO NORTHEAST
WYOMING TODAY. EARLIER...BYG APPROACHED ONE INCH PER HOUR
RAINFALL RATES ON SOUTHERN EDGE OF ENHANCED CLOUDS WHICH HAS MADE
ONLY SLOW PROGRESS. GIVEN POTENTIAL FOR SIMILAR RATES INTO EARLY
EVENING ACROSS STEEP TERRAIN INTO BIG HORN MOUNTAINS...FLOOD
WATCH HAS ALREADY BEEN POSTED FOR A CORRIDOR FROM WRL-BYG/KAYCEE.
LATEST CONTACTS INTO THE SOUTHERN BIG HORNS AND FOOTHILLS INDICATING
1.5 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE AREA SINCE THIS
MORNING WITH STREAMS RUNNING HIGH. WILL THEREFORE MAINTAIN THE WATCH
TO GIVE WATER PLENTY OF TIME TO RUNOFF. INSTABILITY ALSO TRYING TO
INCREASE IN THIS AREA AND WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS DEVELOP INTO THE SOUTHERN BIG HORNS AND JOHNSON COUNTY
LATE THIS AFTERNOON...FURTHER INCREASING FLOOD THREAT. HAVE ALSO
ADDED FOG POTENTIAL FOR SOME OF LOWER ELEVATIONS WITH PERSISTANT
RAINS TODAY. WILL MAINTAIN ISOLATED ACTIVITY FOR THE REST OF AREA
WITH HIGH BOUNDARY LAYER MOISTURE AND DUIRNAL INSTABILITY STORMS.
DYNAMICS DECREASE QUICKLY THIS EVENING AND ASSOCIATED PRECIP SHOULD
TAPER OFF. ANOTHER PIECE OF SHORT WAVE ENERGY DROPS SOUTH ACROSS AREA
ON SATURDAY. THIS COMBINED WITH THE LINGERING BOUNDARY LAYER MOISTURE
AND ASSOCIATED INSTABILITY...HAVE MAINTAINED CURRENT GRID TRENDS WITH
LOW PRECIPITATION CHANCES. UPPER RIDGE BEGINS TO BUILD INTO WEST FOR
SUNDAY...ALTHOUGH ADDITIONAL SHORT WAVE ENERGY TOPPING RIDGE COULD BE
ENOUGH FOR MORE ISOLATED LATE DAY STORMS. THIS TIME MAY BE FOCUSED
MORE IN WEST. SOME RECOVERY IN TEMPERATURES SATURDAY WITH MORE
INSOLATION. STRONGEST WARM AIR ADVECTION SATURDAY NIGHT INTO SUNDAY
WITH TEMPERATURES WELL INTO 80S.

.MONDAY THROUGH FRIDAY...
500 MB HEIGHTS SLOWLY RISE AND ZONAL FLOW OVER WYOMING MONDAY AND
TUESDAY. WILL GO WITH A MOSTLY DRY FORECAST...BESIDES SLGT CHC POPS
ACROSS THE NORTH AND SOUTHEAST CWFA. 700 MB TEMPS WARM BACK TO 10 TO
15 DEG C RANGE. HIGH TEMPS IN MID 80S TO LOWER 90S ACROSS THE EASTERN
PART OF CWFA...ESPECIALLY THE BIG HORN BASIN. NEXT UPPER LEVEL TROF
WILL MOVE ACROSS MONTANA AND NORTHERN WYOMING WEDNESDAY AND THURSDAY.
ALSO...COOL FRONT DROPS SOUTH ACROSS THE NORTH AND CENTRAL CWFA ON
WEDNESDAY AND THURSDAY. SLGT CHC POPS WEDNESDAY AND THURSDAY
ACROSS THE NORTH AND SOUTHEAST CWFA. GO WITH A DRY FORECAST FOR
FRIDAY. WILL COOL TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH SOUTHERN BIG HORN MOUNTAINS AND LOWER ELEVATIONS
OF JOHNSON COUNTY THROUGH MIDNIGHT. WYZ006-008>011

&&

FRIEDERS/MC
Hazardous weather outlook, Jul 23, 10:34 AM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1134 AM MDT FRI JUL 23 2004

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1134 AM MDT FRI JUL 23 2004

...FLOOD WATCH THROUGH MIDNIGHT FOR PORTIONS OF THE BIG HORN BASIN...
BIG HORN MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

RAIN AND A FEW THUNDERSTORMS PRODUCING HEAVY RAINFALL RATES
WILL CONTINUE ACROSS PORTIONS OF THE SOUTHERN BIG HORN BASIN...THE
CENTRAL AND SOUTHERN BIG HORN MOUNTAINS AND THE LOWER ELEVATIONS OF
JOHNSON COUNTY INTO THIS EVENING. LOCAL RAINFALL RATES OF AROUND AN
INCH AN HOUR WILL BE COMMON WITH POTENTIAL FOR LOCAL FLOODING. BE
ESPECIALLY CAUTIOUS AROUND SMALL STREAMS IN AND AROUND THE BIG HORN
MOUNTAINS. IF YOU EXPERIENCE RISING WATER LEVELS IN YOUR AREA...MOVE
TO HIGHER GROUND. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
SATURDAY AFTERNOON AND EVENING OVER THE NORTHWEST MOUNTAINS AND THEN
SPREAD INTO THE WIND RIVER BASIN. LOCALLY VERY HEAVY RAIN WILL BE
THE BIGGEST THREAT WITH POSSIBLE FLASH FLOODING IN THE MOUNTAINS AND
FOOTHILLS. HAIL UP TO MARBLE SIZE WILL ALSO BE A THREAT FROM THE
STRONGER THUNDERSTORMS. ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE
EARLY PART OF NEXT WEEK WITH A LITTLE MORE COVERAGE POSSIBLE IN THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE HALF INCH
TODAY OR TONIGHT.

SKRBAC/FRIEDERS

The radar

The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 23, 2:25 PM MST
Where
Lincoln County, 7 mi SSW of Fontenelle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.967, -110.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411423.